Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
I am currently taking Prozac 20mg one day and 40 mg the next. At night I take 2 MG Zanax & 25 MG amitriptyline to sleep. I have fibromyalga. I am worried that I will never get off these drugs and they will alter my brain activity and chemistry. Is that likely? I think my real question is am I addicted to these drugs and what can be done to get off them?
I have been on Zanax to sleep for 25 years, starting with .05 MG. The Prozac and amitriptyline were added about 10 years ago.
I am glad you wrote.
I am also really surprised that a Psychiatrist of all people would tell you to just stop one medication and start another - that is not typically done for the exact reason you mentioned.
These medications will not cause any long term problems - people stay on them for their lifetime. These medications fix brain problems, not create them -- so don't worry about that.
Of all the medications you mentioned, Xanax is the only medication that has addictive properties. That will cause a different kind of withdrawal - you have to go off that slowly when you do go off.
The other medications will produce side-effects if you withdraw from them too quickly, but those will jsut be side-effects - they are not classic "withdrawal" like with Xanax.
If you want to get off Prozac and get on Lexapro (which I agree, you should) just do it slowly. Doctors usually take people down 2-5 mgs per week holding when they first experience symptoms - but I am unsure how you could do it on the variable doses you're on... you can either ask your doctor for a plan to do that, or ask your pharmacist.
Lexapro is safer and more effective. It is a newer medication - the older medications have more side-effects, and are less tolerated.
Newer medication more specifically target the neurotransmitters we want to effect change in without disrupting anything else.
Because your situation is so unique (20 one day, 40 the next and so on) I won't venture a guess as to how you can best do that. Talk to your doctor about it - tell him that you had side-effects from withdrawing and want to avoid that - then ask how to go about it.
You are welcome. I know how you feel... getting off some meds is horrible!
Let me know if I can ever help again!
Best of luck,